Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 65, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2022, 4:10 PM EDT for Vermillion County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2022, 4:10 PM EDT (20:10 UTC)
- Expired
- May 26, 2022, 4:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vermillion County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
466
WUUS53 KIND 262010
SVRIND
INC165-262045-
/O.NEW.KIND.SV.W.0065.220526T2010Z-220526T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
410 PM EDT Thu May 26 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Vermillion County in west central Indiana...
* Until 445 PM EDT.
* At 409 PM EDT, a severe thunderstorm was located near Vermilion, or
near Paris, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fairview Park around 420 PM EDT.
Other locations in the path of this severe thunderstorm include Dana
and Montezuma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3986 8753 3984 8738 3981 8738 3979 8737
3978 8737 3977 8738 3972 8738 3961 8749
3961 8753
TIME...MOT...LOC 2009Z 204DEG 32KT 3963 8757
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
CM2 follow-up statements
912
WWUS53 KIND 262026
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
426 PM EDT Thu May 26 2022
INC165-262045-
/O.CON.KIND.SV.W.0065.000000T0000Z-220526T2045Z/
Vermillion IN-
426 PM EDT Thu May 26 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN VERMILLION COUNTY...
At 425 PM EDT, a severe thunderstorm was located 8 miles northwest of
Clinton, or 14 miles northeast of Paris, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montezuma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3986 8753 3984 8738 3981 8738 3979 8737
3978 8737 3977 8738 3972 8738 3964 8746
3964 8753
TIME...MOT...LOC 2025Z 204DEG 32KT 3977 8749
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
CM823
WWUS53 KIND 262041
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
441 PM EDT Thu May 26 2022
INC165-262050-
/O.EXP.KIND.SV.W.0065.000000T0000Z-220526T2045Z/
Vermillion IN-
441 PM EDT Thu May 26 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILLION COUNTY
WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3986 8753 3984 8738 3981 8738 3979 8737
3978 8737 3977 8738 3972 8738 3964 8746
3964 8753
TIME...MOT...LOC 2040Z 204DEG 32KT 3989 8742
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:40 PM EDT, 30 minutes earlier.
Area forecast discussion, May 26, 3:40 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 340 PM EDT Thu May 26 2022 .Mesoscale Update... Issued at 340 PM EDT Thu May 26 2022 Current satellite and surface observations show that the clearing in Illinois has worked its way into our CWA. In areas that have cleared, temperatures have rebounded nicely...into the 70s in some places. With surface dewpoints in the 60s, decent instability has developed across locations that have cleared...over 1000 J/kg CAPE. Thunderstorms are developing within this area and will spread northeastward along a cold front this afternoon. Long hodographs will allow for storm organization, and a mean shear vector relatively orthogonal to the intiating boundary will favor discrete cell mode with possible supercells this afternoon. Obs also show surface winds with an easterly component ahead of the front, so hodographs are not entirely straight...and a non-zero tornado threat appears to be possible. Despite weak mid-level lapse rates, enough dry air in the should be present to sustain intense downdrafts and cold pools...so damaging wind gusts are a threat today as well. && .Short Term...(This evening through Friday night) Issued at 157 PM EDT Thu May 26 2022 Rest of Today and Tonight. A deep closed upper level pressure system continues to slowly move to the east across Missouri which is creating active weather conditions across central Indiana. Low level wind fields are generally southerly with robust moisture advection across the area. Rain coverage has gradually lessened as the initial wave of rain exits the area. The earlier breaks in the clouds across southern Indiana have now made it into the south central portions of the state which is creating a slightly unstable atmosphere. Current model guidance suggests that by 6 PM a narrow axis of 1000 J/kg of CAPE will be in place. Instability parameters across Illinois are expected to be much higher which makes sense with the mostly clear skies currently in place. Bulk shear values in excess of 40kts and effective SRH values near 100 m2/s2 are more than enough for strong to severe storms especially considering storms yesterday produced damaging winds with a less favorable wind field. Current thoughts are that there will be two periods of storms this afternoon and evening with the first starting after 4 PM and a second wave near 8 PM. This assumes that the clearing that's expected actually occurs. Damaging winds are the primary threat with the limited instability, but can't rule out large hail. Will be closely monitoring satellite trends through the early afternoon to fine-tune where the greatest threat will be going forward. Generally dry conditions expected for the overnight hours with a few scattered showers expected here or there. The loss of daytime heating will limit the instability and allow for no lightning. Can't rule out a few areas of patchy fog with the abundant low level moisture, but with the thick cloud cover and relatively strong winds of 5-10 mph, coverage will be limited. Friday. Rain chances return during the daytime hours as the aforementioned upper level low pressure system moves across central Indiana into Ohio. As the surface and upper level flow becomes northwesterly rain coverage will increase as the CAA aloft creates more favorable low and mid level lapse rates. Can't rule out an isolated rumble of thunder but the cloudy skies and cool surface conditions will limit the instability and create unfavorable conditions for glaciation outside of the cooler temperatures aloft and associated higher lapse rates. Rain chances will come to an end by the overnight hours with cooler than normal conditions expected as the clouds begin to clear. && .Long Term...(Saturday through Thursday) Issued at 157 PM EDT Thu May 26 2022 Saturday... At last dry weather has arrived to central Indiana with a brief spell of cool weather as a closed low exits the region. Surface high pressure will build upstream of a developing ridge; the source of subsidence and drier air. NW mid level flow will keep low level temperatures cool. This in combination with near dry adiabatic warming in the PBL will lead to highs in the mid to upper 70s. Overnight temperatures will drop, but some dry WAA will combat the diurnal cooling. For this reason Saturday night lows will be a few degrees warmer than Friday night; lows in the mid 50s. Sunday through Thursday... Saturday will be the only day below seasonal temperature averages as a ridge quickly builds over the Midwest above a region of dry WAA and an elevated EML. As this EML is pushed over IL/IN, it will be suppressed beneath broad subsidence, eventually nearing a mixed surface layer by Sunday afternoon. This could lead to a quick expansion of the PBL, leading to a slew of surface changes; drying and warming the near surface layer and increasing chances for gusty winds. Current expectations are for highs in the mid 80s, but upper 80s cannot be ruled out, and will greatly depend on the depth of the PBL and its associated ability to adiabatically warm. The next few days in the long term will be rather mundane with surface high pressure continuing to build beneath an upper level ridge. Some moisture return is likely as the ridge axis nears, limiting the fire weather risk in the peak of the heating trend. This wont stop the warmth however with highs in the upper 80s to low 90s both Monday and Tuesday. The forecast is much more murky Wednesday and Thursday. Ensemble members are having a difficult time coming to agreement on the timing of an approaching trough, of which should bring chances of rain sometime between Wednesday afternoon and Thursday afternoon. Will blanket a low chance PoP for not with uncertainty on timing high, but chances should increase as the event nears and timing narrows. && .Aviation...(18Z TAF Issuance) Issued at 1242 PM EDT Thu May 26 2022 IMPACTS: -Brief MVFR cigs/vsbys during showers this afternoon and again tomorrow. -TSRA at times from 20Z to 03Z. DISCUSSION: Widespread showers continue to move across central Indiana with a drop in coverage during the mid afternoon hours. TSRA chances increase after 20Z with best chances between 22Z and 02Z. Southerly winds will occasionally gust to 20kts this afternoon before dropping off after sunset. MVFR cigs/vsbys possible at times through the afternoon and with a return tomorrow morning. Can't rule out brief IFR cigs near daybreak. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Eckhoff Short Term...White Long Term...Updike Aviation...White
Hazardous weather outlook, May 26, 3:39 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 339 PM EDT Thu May 26 2022 INZ021-028>031-035>049-051>057-060>065-067>072-271945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 339 PM EDT Thu May 26 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today and tonight. Some storms may be strong to severe this afternoon with damaging winds and hail as the main threats, though an isolated tornado cannot be ruled out. Locally heavy rain is also possible in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances will continue through Friday evening for all or some of the region, although severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Thursday afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 26, 10:31 AM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1031 AM EDT Thu May 26 2022
INZ039-040-047-048-056-261500-
Madison IN-Shelby IN-Hancock IN-Hamilton IN-Marion IN-
1031 AM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of southwestern Madison,
northern Shelby, Hancock, eastern Marion and eastern Hamilton
Counties through 1100 AM EDT...
At 1031 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fishers to 9 miles east of Beech Grove.
Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Greenfield around 1050 AM EDT.
This includes the following highways...
Interstate 69 between mile markers 202 and 222.
Interstate 70 between mile markers 91 and 111.
Interstate 74 between mile markers 99 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 8561 3978 8563 3967 8563 3964 8597
4012 8610 4021 8579
TIME...MOT...LOC 1431Z 252DEG 25KT 3996 8600 3969 8592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
UpdikeLocal storm report, May 26, 11:39 AM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1139 AM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 E FRANKFORT 40.28N 86.50W
05/25/2022 CLINTON IN PUBLIC
DELAYED REPORT. LARGE TREE SNAPPED IN HALF.
&&
JMMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:31 AM EDT | Special Weather Statement | IND | Hamilton, Hancock | 29 min |
| May 26, 4:40 PM EDT | Special Weather Statement | IND | Vermillion | 35 min |
| May 26, 4:46 PM EDT | Special Weather Statement | IND | Vigo | 29 min |
| May 26, 5:13 PM EDT | Special Weather Statement | IND | Parke | 32 min |
| May 26, 5:35 PM EDT | Special Weather Statement | IND | Knox | 25 min |
| May 26, 5:38 PM EDT | Special Weather Statement | IND | Fountain | 37 min |
| May 26, 5:52 PM EDT | Special Weather Statement | IND | Parke | 23 min |
| May 26, 6:03 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 27 min |
| May 26, 6:11 PM EDT | Special Weather Statement | IND | Daviess, Greene | 34 min |
| May 26, 6:15 PM EDT | Special Weather Statement | IND | Fountain | 30 min |
| May 26, 6:26 PM EDT | Special Weather Statement | IND | Bartholomew | 34 min |
| May 26, 6:28 PM EDT | Tornado Warning | IND | Parke | 32 min |
| May 26, 6:30 PM EDT | Tornado Warning | IND | Bartholomew, Jennings | 15 min |
| May 26, 6:33 PM EDT | Tornado Warning | IND | Fountain, Tippecanoe | 14 min |
| May 26, 6:42 PM EDT | Tornado Warning | IND | Fountain, Parke | 33 min |
| May 26, 6:48 PM EDT | Special Weather Statement | IND | Clay, Greene | 42 min |
| May 26, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen | 36 min |
| May 26, 7:13 PM EDT | Tornado Warning | IND | Fountain, Montgomery | 32 min |
| May 26, 7:14 PM EDT | Special Weather Statement | IND | Martin | 31 min |
| May 26, 7:22 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 23 min |
| May 26, 7:36 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe | 30 min |
| May 26, 7:56 PM EDT | Special Weather Statement | IND | Lawrence, Monroe | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.